MAUDE Adverse Event Report: CORDIS CORPORATION SABER 4MM4CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION SABER 4MM4CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48006004X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/20/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for analysis but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the 4mmx4cnx150cm saber percutaneous transluminal angioplasty (pta) balloon dilatation catheter was inflated in the superficial femoral artery (sfa) origin and popped.The user was unable to depress the plunger into the syringe/indeflator when trying to inflate.The balloon did not inflate normally, the leakage was noted from the balloon, shaft, hub, or unknown segment.The balloon did not maintain pressure during inflation.The balloon burst.The shaft did not burst there was no reported patient injury.There was no difficulty removing the product from the hoop or when removing the protective balloon cover.Also there was no difficulty removing the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product or product into the patient.The device did prep normally.The contrast to saline ratio was 30/70.A non cordis inflation device was used and the same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or while inserting the balloon through the guide catheter.Vessel / lesion characteristics; the lesion was calcified, minimal vessel tortuosity was noted, and the vessel was 90% stenosed.The device was not used for a chronic total occlusion (total occlusion >3 months).There was no difficulty advancing the balloon catheter through the vessel or when crossing the lesion.The catheter was never in an acute bend.The device will be returned for analysis.
 
Additional Manufacturer Narrative
As reported, the 4mmx4cnx150cm saber percutaneous transluminal angioplasty (pta) balloon dilatation catheter was inflated in the superficial femoral artery (sfa) origin and popped.The user was unable to depress the plunger into the syringe/indeflator when trying to inflate.The balloon did not inflate normally, the leakage was noted from the balloon.The balloon did not maintain pressure during inflation, the balloon burst.The shaft did not burst.There was no reported patient injury.There was no difficulty removing the product from the hoop, the protective balloon cover, the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device did prep normally.The contrast to saline ratio was 30/70.A non cordis inflation device was used and the same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or while inserting the balloon through the guide catheter.Vessel / lesion characteristics; the lesion was calcified, minimal vessel tortuosity was noted, and the vessel was 90% stenosed.The device was not used for a chronic total occlusion (total occlusion >3 months).There was no difficulty advancing the balloon catheter through the vessel or when crossing the lesion.The catheter was never in an acute bend.The product was returned for analysis.A non-sterile saber 4mm4cm 150 was received coiled inside of a clear plastic bag.The device was unpacked to proceed with the product evaluation.The balloon was received without be inflated.The unit was thoroughly inspected, and no damages or anomalies were observed.Per functional analysis, the inflator/deflator device was attached to the inflation port.Balloon inflation test was done by applying positive pressure with the inflator/deflator device to reach the rate burst pressure value.However, the balloon did not inflate as expected due to a leaked that was observed at the proximal section of the balloon.Sem results showed that the balloon leakage was caused by a rupture on the balloon surface.The inner surface presented no anomalies near the balloon rupture.The outer surface presented evidence of scratch marks near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon outer surface probably led to the ruptured condition found on the received device.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82214364 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst¿ was confirmed via device analysis.A leakage was confirmed through analysis of the returned device as a rupture was noted on the balloon surface.The outer surface of the balloon presented evidence of scratch marks adjacent to the balloon rupture.It is likely vessel characteristics of calcification, tortuosity and ninety percent stenosis contributed to the reported event as evidenced by device analysis.The balloon material near the rupture, appears to have been torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.According to the warnings in the safety information in the instructions for use ¿the balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
SABER 4MM4CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key12011157
Report Number9616099-2021-04645
Device Sequence Number11688621
Product Code LIT
UDI-Device Identifier20705032068175
UDI-Public20705032068175
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2024
Device Model Number48006004X
Device Catalogue Number48006004X
Device Lot Number82214364
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/02/2021
Initial Date Received by Manufacturer 05/20/2021
Supplement Date Received by Manufacturer06/23/2021
Initial Report FDA Received Date06/16/2021
Supplement Report FDA Received Date07/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BOSTON SCIENTIFIC INDEFLATOR.